Can You Overdose on Adderall
Author: CornerstoneSoCal
Published: June 28, 2022

Adderall is a stimulant medication that is commonly prescribed to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy. If taken as prescribed, then the medication is successful, however, Adderall is often abused and, much like any drug, the consequences can be dangerous when taken for non-medical purposes.

With the recreational use of Adderall on the rise, it can be useful to know important information about the drug, such as how much Adderall actually induces an overdose and the symptoms to look out for. Read here to find out more.

What is Adderall?

Adderall is a central nervous system stimulant that is made up of amphetamine and dextroamphetamine. The drug is prescribed as an ADHD medication and works by increasing the levels of norepinephrine and dopamine in the brain to aid with concentration.

When taken as a prescription drug, Adderall improves focus and leads to a better overall performance in school or work. However, many people have started taking Adderall for recreational use as it induces feelings of pleasure, and increases energy and productivity.

This has led to an increase in the number of college students abusing Adderall as it is now recognized as a 'study drug'. In fact, in just one year there were more than 4.8 million people, between the ages of 18 and 25, taking Adderall for non-medical use. Simultaneously, in recent years the number of psychostimulant medication overdoses, including Adderall, is increasing drastically.

Due to its addictive qualities and risk of abuse, the Food and Drug Administration (FDA) recognizes it as a Schedule II controlled substance, alongside warnings of the risk of overdose.

Can You Overdose on Adderall?

The answer is yes. If you take more than your prescribed dose or large amounts recreationally, then an Adderall overdose is definitely possible. However, some people are a lot more sensitive to prescription stimulants than others, therefore the exact amount of Adderall that could result in an overdose differs for everyone.

An Adderall overdose is caused by the overstimulation of the sympathetic nervous system; this is the system responsible for our fight or flight response when facing possible danger.

Risk Factors For an Adderall Overdose

Although there is no specific amount of Adderall that will induce an overdose, the risk of one is dependent on several personal factors, and these include:

  • The person's age
  • Whether the person is mixing Adderall with other drugs
  • Whether it is the person's prescription drugs or someone else's
  • Medical history
  • Body composition

If Adderall is being taken with other substances, then the risk of an overdose is even higher. For example, the effects of alcohol are often muted if a person takes Adderall while drinking, resulting in a person consuming larger quantities of alcohol than usual. As both drugs affect the heart, this higher intake of alcohol can increase the risk of heart attacks, high blood pressure, and in worst cases, stroke.

Adderall can also have negative interactions with other medications such as nutritional supplements, vitamins, or other prescribed drugs. For example, Monoamine Oxidase Inhibitors (MAOIs), prescribed to treat depression, increase Adderall's effects within the body and therefore increase the risk of an Adderall overdose.

Typically 20-25mg/kg of an individual's body weight is enough for a fatal dose. This means that in one day, 70 mg of Adderall for an adult who weighs 150 pounds, is the highest quantity that can be taken as a safe dose. This means that people with a lower body mass are at a higher risk of overdosing.

Symptoms of Adderall Overdose

Amphetamine, one of Adderall's key components, works by increasing dopamine and norepinephrine in the brain. These can affect the brain's reward response and increase heart rate and blood flow. Other overdose symptoms include:

  • Hyperactivity
  • Nausea
  • Hallucinations
  • Confusion
  • Vomiting
  • Rapid breathing
  • Irregular heartbeat
  • Tremors
  • Hallucinations

It is important that if you or someone you know are taking Adderall and you recognize any of these symptoms, call 911 to receive immediate medical attention. It could be the difference between life and death.

What To Do in the Case Of an Adderall Overdose

If it is suspected that someone is experiencing an Adderall overdose, then seek medical emergency help immediately. It is important that when emergency responders arrive at the scene, they are given the correct information. Prepare to provide the following information:

  • The person's age
  • How much Adderall was consumed
  • History of substance abuse
  • If the person has partaken in illicit drug use

Treatment for Adderall Overdose

Misuse of Adderall and Adderall addiction are on the rise. An Adderall overdose can be life-threatening and should be treated immediately to reduce the risk of the worst possible outcome. Treating an overdose as soon as you can, helps increase the chance of a full recovery. Although there is no specific treatment for an Adderall overdose, there is supportive care that doctors can give to help treat symptoms or any complications. This includes:

  • Using intravenous fluids
  • Checking for heart complications
  • Medication to lower blood pressure and agitation

Treatment may also involve a healthcare professional administrating charcoal to absorb the remains of the Adderall. If an individual is experiencing serotonin syndrome, then doctors may also give medication to block serotonin.

Adderall Abuse

Misuse of Adderall and Adderall addiction are on the rise. The attention deficit hyperactivity disorder (ADHD) medication has been linked to enhancements in cognitive function which has contributed to Adderall being favored among study drugs. Adderall misuse is popular among high school and college students for its positive effects on academic performance.

Drug abuse of any addictive substance for long enough will make your brain and body slowly become accustomed to the presence of the drug which results in changes in the chemistry of your brain. This is when tolerance and dependence are formed.

Of course, no one begins taking Adderall to become addicted to it. The issue typically starts when someone who has not been prescribed the drug takes it to increase productivity. Adderall dependence can be dangerous and can cause severe withdrawal symptoms. This makes it even harder for users to stop taking the drug and continues the cycle of addiction.

Addiction Treatment

Seeking addiction treatment can be daunting but it is the first step on the road to recovery. The first stage of any substance addiction is a detox to allow the body time to rid itself of any toxins that are left.

A medical detox monitored by a healthcare professional is highly recommended as it allows for individual support and management with any withdrawal symptoms that may be experienced.

Once the drug has left the body, then an ongoing recovery plan should be put in place to ensure long and lasting sobriety. A treatment plan will include behavioral therapy to get to the root of the addiction and to help an individual work through any co-occurring mental illnesses.

No matter what stage of addiction you are at, help is always available to support you.

Treatment at Cornerstone

If you or someone you love is struggling with substance abuse, then we, at Cornerstone, are here to help you. We understand that addiction differs for everyone and specialize in different sets of needs for our individual clients.

We offer drug and alcohol detox in rehabilitation centers that are dedicated to our residential treatment programs, intensive outpatient drug programs, extended care, and long-term sober living homes.

Our highly qualified and skilled team of staff is dedicated and committed to helping you overcome your addiction and allows for the promise and possibility of a happy and rewarding life that is free from addiction.

Contact us today to discuss substance abuse treatment options.

Read more blog posts in this category: